Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Charleston, SC

February 14, 2000Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Feb 14, 2000, 5:11 PM EST for Charleston County, Dorchester County, South Carolina. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 14, 2000, 5:11 PM EST (22:11 UTC)
Expired
Feb 14, 2000, 6:15 PM EST
In force
64 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Charleston County, SC, Dorchester County, SC

What was reported inside it

TimeReportWhereRemark
Feb 14, 5:20 PM ESTThunderstorm Wind 50 ESummerville, SCSeveral trees down.
Feb 14, 5:40 PM ESTThunderstorm Wind 60 ENorth Charleston, SCAn unoccupied mobile home flipped over and was thrown against another mobile home. The unoccupied mobile home was not tied down very well. Approximately 50 other mobile homes had skirting damage or skirting torn away.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 14, 1:45 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS52 KCHS 142211
SVRCHS
SCC019-035-142315-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
511 PM EST MON FEB 14 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA.
  DORCHESTER COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 615 PM EST.

* AT 508 PM EST...DOPPLER WEATHER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER SOUTHERN DORCHESTER COUNTY...ABOUT 10 MILES
  NORTHWEST OF LADSON... MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH CHARLESTON...WEST ASHLEY...MOUNT PLEASANT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

KMW/TJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 3:30 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 14, 3:30 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EST MON FEB 14 2000

A LINE OF SHOWERS AND A FEW THUNDERSTORMS THAT REDEVLOPED TO THE
NORTH AND NORTHWEST OF THE FORECAST AREA HAVE BEEN MOVING EAST.
EXPECT THIS MOTION TO CONTINUE WHICH MEANS IT WILL SWEEP ACROSS FAR
NORTHERN ZONES EARLY THIS EVENING.

OTHERWISE WEATHER LOOKS RATHER TRANQUIL THROUGH MUCH OF THE WEEK. A
FRONT WILL DROP INTO THE AREA ON WEDNESDAY NIGHT BUT THE ATMOSPHERE
LOOKS TOO DRY FOR ANYTHING MORE THAN COOLING TEMPERATURES A BIT. A
MORE IMPRESSIVE FRONT WILL MOVE INTO THE AREA ON SATURDAY AND IT
APPEARS THAT SOME SHOWERS WILL ACCOMPANY IT. OVERALL TEMPERATURES
WILL BE MILD. IN THE SHORT TERM PREFER TO LEAN TOWARDS COOLER
GUIDANCE NUMBERS.

CWF...WILL CONTINUE SMALL CRAFT ADVISORY FOR TONIGHT FOR ALL WATERS
GRANTED GA WATERS WILL PROBABLY BE MINIMAL. WILL INITIALIZE SW AND
SHIFT WINDS TO NW BY MORNING. EXPECT WINDS TO DROP OFF A BIT LATER
TONIGHT. WINDS SHOULD BECOME NE TUE AS HIGH BUILDS OFF THE COAST TO
THE N OF THE WATERS. WILL WEAKEN FRTHR AND SHIFT TO SE TUE NIGHT AND
S WED. SEAS SHOULD START TO DROP OFF LATER TONIGHT AS WINDS SHIFT TO
FETCH LIMITED NW THEN CONTINUE TO DROP THROUGH TUE NIGHT.

PRELIMINARY NUMBERS
CHS 44/64 43/72 1000     SAV 43/66 40/74 0000
CHL 49/61 48/68 1000     NBC 45/64 43/72 1000

.CHS...
SC...SMALL CRAFT ADVISORY SOUTH SANTEE RIVER TO SAVANNAH OUT 20 NM.
GA...SMALL CRAFT ADVISORY SAVANNAH TO ALTAMAHA SOUND OUT 60 NM.

/SLF

In the hours before

Special weather statement, Feb 14, 12:45 PM EST, 4 hours 26 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-142300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1245 PM EST MON FEB 14 2000

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
COASTAL SOUTH CAROLINA THIS AFTERNOON...

A COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON. SHOWERS
AND THUNDERSTORMS THROUGH THE MORNING HAVE USED UP MUCH OF THE
INSTABILITY THAT WAS PRESENT EARLIER IN THE DAY. HOWEVER TO THE WEST
THERE ARE BREAKS IN THE CLOUDS. THIS WILL ALLOW SOME HEATING TO OCCUR
AHEAD OF THE COLD FRONT WHICH WILL CAUSE THE ATMOSPHERE TO BECOME
UNSTABLE AGAIN. THUS SOME THUNDERSTORMS MAY REDEVELOP TO THE WEST OF
THE AREA ALONG THE FRONT AND MOVE EASTWARD.

THE MAIN LIMITING FACTOR WILL BE THE AMOUNT OF MOISTURE AVAILABLE FOR
THUNDERSTORMS TO REFORM. IT APPEARS THAT THERE WILL BE INSUFFICIENT
MOISTURE TO ALLOW STORMS TO REDEVELOP INTO SOUTHEAST GEORGIA. AND
THERE IS ONLY A SLIGHT CHANCE OF STORMS OCCURRING AGAIN IN SOUTH
COASTAL SOUTH CAROLINA. HOWEVER IF THUNDERSTORMS DO OCCUR THEY COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN
THREAT.

ANY CHANCE OF THUNDERSTORMS WILL END BY EVENING AS THE COLD FRONT
MOVES ACROSS THE AREA. SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER
EMERGENCY MANAGEMENT OFFICIALS IN SOUTH COASTAL SOUTH CAROLINA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 3:21 AM ESTSevere Thunderstorm WarningCHSColleton34 min
Feb 14, 3:39 AM ESTSevere Thunderstorm WarningCHSDorchester31 min
Feb 14, 3:46 AM ESTSevere Thunderstorm WarningCHSBerkeley34 min
Feb 14, 4:25 AM ESTSevere Thunderstorm WarningCHSBerkeley35 min
Feb 14, 8:25 AM ESTSevere Thunderstorm WarningCHSBerkeley45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.